What could be the cause for hot flashes and night sweats after taking armour thyroid replacement for Hashimoto's disease?
User rating for this question
Hello. I am a 49 year old woman who had a hysterectomy (keeping my ovaries, removing my cervix) at age 47, in may 2011 due to hemorrhagging. The hemorrahagging began in March 2011, resulted in a hemoglobin of 4, a blood transfusion, and led to an emergency DNC on march 24. As it turned out, I had stage 0 endometrial cancer after biopsy. I have a history of both breast cysts and breast hyperplasia... I also had PCOS. In march of 2012, I had an emergency oophorectomy dude to ovarian torsion in one ovary. I opted to remove both the affected and non- affected ovary. I began having many adverse symptoms shortly after. Depression, weight gain, severe hot flashes, night sweats, anxiety, extreme memory loss, dizziness, water retention, especially in face and hands, ringing in ears, breast enlargement and tenderness, extreme fatigue, insomnia etc... My doctor prescribed 20 mg of citalopram and the lowest dose of the vivelle bio-identical estradiol patch. My symptoms did not subside, but seemed to worsen. She continued to prescribe higher doses of the vivelle patch with each follow up and I am now on the highest dose 1.0. one year ago I was diagnosed with hashimotos autoimmune disease, presenting as hypo-thyroid, (which also presents with many of the symptoms I am experiencing, with the exception of hot flashes, sweating and sensitivity to heat). I am currently taking armour thyroid replacement 60 mg, after not improving on a synthroid and cytomel regimen. I continue to suffer from all of the above mentioned symptoms. I have been researching my conditions, and have found books and articles which have led me to adopt a gluten free diet. I have also read several books and articles which recommend adding bio identical topical (not oral) progesterone (not progestin) to my current estrgen only HRT, and just as many that recommend estrogen only HRT after a hysterectomy. There is a lot of conflicting advice and information about the risks vs benefits of HRT in a woman without a uterus. The variables appear to be age, bio-identical vs non bio-identical, length of use, method of administration, medical history of heart, stroke, breast etc... It also seems that the larger studies conducted did not study all of these variables, but only some of them. So, MY QUESTION IS: which , if any , HRT is the best and safest protocol for me, taking into consideration my symptoms and risk percentages. **A footnote: according to annecdotal research, citalopram causes rapid weight gain, an inability to lose weight even through diet and exercise, and hot flashes/ incrased sweating in a large percentage of users. Of course, hypo-thyroiditus also causes weight gain and an inability to lose weight. I would appreciate any comments or advice. Thank you.
Posted Fri, 13 Dec 2013 in Vaginal and Uterus Health
Answered by Dr. Shanti Vennam 13 hours later
Brief Answer: Going for natural remedies would be better. Detailed Answer: Hello, Thanks for writing to us. After going through your entire medical history, I feel that hormone replacement therapy may not be much advisable for you in view of the breast hyperplasia and other possible side effects. Since you had the hysterectomy after you crossed 45 years of age, HRT is not actually needed. Also, if possible, anti-depressant medication should be tapered and discontinued slowly. Instead, you can practice natural methods. Here are some of the natural methods that may be followed for relief from hot flushes and other menopausal symptoms. 1. Try to wear loose fitting, comfortable, preferably cotton clothing. 2. See that your bed room is cool and shady and so in your work place. 3. Please increase the intake of fruits and fresh vegetables along with plenty of water. Use of soya and whole grains is useful. 4. Practice breathing exercises at intervals, thrice a day. Try to do some meditation along with it. This helps to improve concentration, ventilation and mood. 5. You may also use other methods like yoga, tai chi or acupuncture under specialist care. By following a good diet and exercise, you will be able to manage your weight properly and this improves the outlook as well and helps to relieve depression. Try to involve yourself in activities that make you happy, content and relieved. If you wish to continue with HRT, you should go for continuous treatment and you may use non-oral routes to lessen the doses. Progesterone could be useful to lessen some of the effects, but in itself causes breast tenderness, mood swings and water retention. The best idea would be to go for natural remedies and wait for the results of the treatment. Hope your query has been clarified. Please feel free to contact for further clarifications. I will be happy to help. regards, Shanti.V.
People also viewed
- Is redness of the face, neck, arms, and occasionally, upper chest a side effect of tysabri?
- Is difficult, burning, or painful urination a side effect of amphetamine/dextroamphetamine?
- Little pee holes
- How to rid dark labia minora
- Hot flashes and night sweats
- Is numbness, tingling, pain, or weakness in hands or feet a side effect of cyclobenzaprine?
- Juvenile clitoris
- Is fast, irregular, pounding, or racing heartbeat or pulse a side effect of phendimetrazine?
- Dry sore patch on labia
- Armour thyroid hot flashes
- Hot flashes or night sweats after appendectomy
- Is armour thyroid used in the treatment of hashimoto's disease ?
- Hot flashes and night sweats whats wrog with me
- Mucus in vegina
- Is red skin lesions, often with a purple center a side effect of silver sulfadiazine topical?